Is constant throat clearing a symptom of something more serious?

7 answers | Last updated: Nov 09, 2016
Gary wayne cobler asked...

For years I have had a constant feeling that I have to clear my throat with a cough. It reaches the point where I can't breathe good at times. Doctors said it was allergies but I was on allergy shots and medicines for about three years and nothing improved. What else could be wrong?


Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

Constant clearing of the throat is usually a sign of post-nasal drip from allergies.  What happens is that your sinuses get clogged, then the drainage drips down the back of your throat, causing you to feel like you have to constantly clear your throat.  If allergy treatments did not help, you should make sure that you do not have something else, like acid reflux or asthma, that could give you a tickle in your throat as well.  If you have not seen an ENT specialist (ear, nose, throat), I would suggest that you do.  They may have more suggestions on how to help your throat.

My last thought is that some medications can cause cough.  The biggest culprit is usually ACE inhibitors (like lisinopril, prinivil).  Have your health care provider check that you are not taking one of these medications, as this can also cause your problem.


Community Answers

Edamse answered...

I have the same problem for years. Have been told it might be reflux alergies etc. the Health-food store told me to try Fenugreek and I could not believe that it worked straight away. I was clearing my troat and coughing up phlem, specialy first thing in the morning, for years.I am only on it for the last 3 day's and I can't believe the differnds it made. No more throat clearing So please give "Fenugreek" a go! You've got nothing to lose!!

sheers Anneke.


Lys answered...

Ask your doctor to check out Laryngopharngeal Reflux (LPR). I was treated for allergies for over 50 years to recently find out that I have this and have never had allergies. Causes excessive mucus in throat causing "ahems", coughing, tightness in chest. Can be controlled with diet restrictions and no meds. It is the valve in the throat that flutters allowing mucus and food to go up instead of down. Refulx meds do not work well for this problem. Also sleep on pillow wedge to raise top part of body. Good luck!


Ashton brown answered...

I also have this problem. I have to clear my through around 10 times per minute or so. I believe this problem can be caused by my acid reflux and my allergies. But at the same time I feel like this could be caused by damaging the throat. This is very bad for your throat.

-Thanks Ashton Brown


Jonah s answered...

I have the same problem. What do you find to be the most frustrating part of the constant throat clearing?


A fellow caregiver answered...

One possible cause of this problem that isn't listed on this page is a riboflavin deficiency. Riboflavin, B2, is a water soluble vitamin that is needed every day, because you do not store more than a days supply in the body. Severe riboflavin deficiency is rare due to all the added riboflavin to bread and processed food. But mild riboflavin deficiency is common, and with this your throat becomes dry and you feel every drip of mucus.

Last year, I constantly felt like I had this drip down the back of my throat, and I was always clearing my throat. I searched everywhere for the answer, but didn't find anything that helped. It took me nine months and many incorrect diagnosis to finally figure out, accidentally, I had mild but chronic riboflavin deficiency.

One clue to this problem being a riboflavin deficiency is if you also have dry eyes, or burning or itchy eyes. A simple trip to the vitamin aisle for some high potency B2, and you'll be on the road to recovery. It can take a week for complete improvement in your throat. Your eyes will feel better in minutes. Riboflavin is often prescribed for migraine sufferers as well.

Most of the B vitamins will affect the mouth and throat if you become even mildly low in them. I wish more doctors considered this as a possible cause. Maybe I would not have suffered so long. I had this problem for years, after some bad advice to avoid dairy products, one of the main sources of riboflavin in the diet. Many people are told to avoid dairy when they have nasal allergies, or mucus draining. But then you can have more problems if you are not getting enough riboflavin from somewhere else in your diet.


Edsidle answered...

Iv'e had this problem for years. Always thought it was from a medication i take that causes dehydration, dry mouth, and others. It's called Modafinil (Provigil) and is a stimulant, which everyone knows, will cause all these issues. It wasn't until my recent sleep study, that i was finally given a more sound answer to this. Like most of you here, my doctor tried allergy treatments, inhalers, cough suppressents, GERD medication and many over the counter treatments, which absolutely did NOTHING to even remotely alleviate this. I'm not sure what anyone else's symptoms were exactly, but coughing being the main complaint. For me, it was a constant dry cough, which rarely brought anything up, and the constant need to clear my throat. I always told the doctors that it sometimes felt like someone trying to choke me, in fact i was put on anxiety medication for several years because it would cause me to have panic attacks. I was having issues eating at times also. In the end, the specialist that reviewed my sleep study said that it was an Elongated Uvula, which made perfect sense as to why it felt like there was something in my throat. I was curious as to why it would get severe at times.and ok the next. It was because when it would get inflamed, it would make that space in my throat even tighter, causing more irritation. It has to do with dehydration and some of the meds i was on. I guess the are alot of different things that can cause your uvula to get inflamed, but if your like me and yours is already elongated, that makes the circumstances even worse.